Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 8, 2020, 8:13 PM CDT for Alexander County, Union County, Illinois; Cape Girardeau County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 8, 2020, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Union County, IL, Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 85 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.3
The text
As transmitted.
615
WGUS53 KPAH 090113
FFWPAH
ILC003-181-MOC031-090415-
/O.NEW.KPAH.FF.W.0034.200409T0113Z-200409T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
813 PM CDT Wed Apr 8 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southwestern Union County in southern Illinois...
Northwestern Alexander County in southern Illinois...
Cape Girardeau County in southeastern Missouri...
* Until 1115 PM CDT.
* At 811 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Cape Girardeau, Jackson, Jonesboro, Bollinger Mill State Historic
Site, Trail Of Tears State Park, Gordonville, Millersville,
Burfordville, Ware, Daisy, Oak Ridge, Pocahontas, Mill Creek and
East Cape Girardeau.
Additional rainfall amounts of one inch is possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3727 8986 3747 8986 3759 8972 3758 8958
3757 8958 3758 8956 3756 8953 3757 8952
3756 8947 3757 8946 3742 8924 3725 8926
FLASH FLOOD...RADAR INDICATED
$$
ATL2 follow-up statements
244
WGUS73 KPAH 090238
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
938 PM CDT Wed Apr 8 2020
ILC003-181-MOC031-090415-
/O.CON.KPAH.FF.W.0034.000000T0000Z-200409T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Alexander IL-Cape Girardeau MO-
938 PM CDT Wed Apr 8 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN UNION...NORTHWESTERN ALEXANDER AND CAPE GIRARDEAU
COUNTIES...
At 936 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Cape Girardeau, Jackson, Jonesboro, Bollinger Mill State Historic
Site, Trail Of Tears State Park, Gordonville, Millersville,
Burfordville, Ware, Daisy, Oak Ridge, Pocahontas, Mill Creek and East
Cape Girardeau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3727 8986 3747 8986 3759 8972 3758 8958
3757 8958 3758 8956 3756 8953 3757 8952
3756 8947 3757 8946 3742 8924 3725 8926
FLASH FLOOD...RADAR INDICATED
$$
ATL653
WGUS73 KPAH 090407
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
1107 PM CDT Wed Apr 8 2020
ILC003-181-MOC031-090417-
/O.EXP.KPAH.FF.W.0034.000000T0000Z-200409T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Alexander IL-Cape Girardeau MO-
1107 PM CDT Wed Apr 8 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN UNION...NORTHWESTERN
ALEXANDER AND CAPE GIRARDEAU COUNTIES WILL EXPIRE AT 1115 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3727 8986 3747 8986 3759 8972 3758 8958
3757 8958 3758 8956 3756 8953 3757 8952
3756 8947 3757 8946 3742 8924 3725 8926
$$
ATLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 7:00 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 8, 7:00 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Paducah KY 700 PM CDT Wed Apr 8 2020 .UPDATE... Issued at 700 PM CDT Wed Apr 8 2020 Updated aviation discussion. && .SHORT TERM...(Tonight through Friday night) Issued at 318 PM CDT Wed Apr 8 2020 The primary concern in the near term remains the period of thunderstorms and potential for severe weather this evening. Our focus then turns to gusty post frontal winds tonight, followed by the potential for frost Thursday night and Friday night. Low pressure over northwest Illinois this afternoon is forecast to track east across Indiana this evening, dragging a strong cold front across the forecast area through the evening. Strong forcing along and ahead of the front in combination with a very unstable atmosphere will result in the development of thunderstorms by late afternoon and early evening. Latest CAM guidance suggests initial development will be in the form of discrete cells or line segments mainly across southeast Missouri and southern Illinois. The activity should congeal into a squall line as it progresses east southeast into southwest Indiana and western Kentucky through the evening. Large hail, damaging winds, and a few tornadoes will be possible early on, with a transition to more of a damaging wind threat as the activity becomes more linear and progresses across the area. Given the steep mid level lapse rates, strong deep layer shear, and substantial instability, very large hail and widespread damaging winds are possible. Most of the thunderstorm activity should be southeast of the area by midnight, with a rapid decrease in cloud cover overnight. The remainder of the short term period will be dry and much cooler as Canadian high pressure builds southeast across the Plains into the Mississippi Valley. In the wake of the front overnight, strong gradient winds are possible, with sustained northwest winds of 15 to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today, highs on Thursday are only expected to reach the upper 50s and lower 60s, followed by middle to upper 50s on Friday. Lows Thursday night are forecast in the middle 30s. At this time, it appears as though winds should stay elevated enough to mitigate much in the way of frost development Thursday night. Will need to monitor frost potential Friday night over portions of southwest Indiana and the Kentucky Pennyrile if clouds are slow enough to increase ahead of the next weather system. .LONG TERM...(Saturday through Wednesday) Issued at 350 PM CDT Wed Apr 8 2020 Though light showers or sprinkles may occur Sat morning due to a minor mid level disturbance, PoPs are expected to ramp up Sat night and Sun as a low pressure system arrives from the southwestern CONUS. There should be enough low level moisture advection ahead of this system to produce nearly an inch of rainfall in the southern Pennyrile region, and lesser amounts farther to the northwest. Tstms are possible, especially during times of deepest moisture and lift (late Sunday). There were some timing differences in the medium range models with this system, but the best guess at this time is that the nearly stacked system will be moving off toward the northeast Sun night. For the first half of next week, the PAH forecast area will be under relatively cool cyclonic flow aloft and increasing surface pressure. This pattern will tend to generate quite a bit of cloudiness at times, but measurable pcpn does not appear likely at all. Perhaps there may be some sprinkles as disturbances move through the flow aloft. The NBM still tended to leave slight PoPs in the forecast Mon and Tue, at least. This was blended with a small amount drier 12Z ECMWF data. It may be cool enough for frost Wed morning (Day 7), if clouds clear out enough. && .AVIATION... Issued at 700 PM CDT Wed Apr 8 2020 Outside of tstms moving through the region in advance of a strong cold front this evening, VFR conditions are expected. The storms will likely result in a reduction in ceilings and visibilities to at least MVFR for an hour or so at each terminal, along with the potential for strong to severe wind gusts and large hail. South/southwest winds 10-15 knots will shift to the northwest 10 to 20 knots with some gusts pushing 30 knots tonight. Northwest winds will subside somewhat on Thursday, but will remain gusty. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...DB AVIATION...RJP/DB
Hazardous weather outlook, Apr 8, 3:35 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 335 AM CDT Wed Apr 8 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 335 AM CDT Wed Apr 8 2020 ...Potential Outbreak Of Severe Thunderstorms Very Late Today and Tonight... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential for an outbreak of severe thunderstorms has increased, mainly during the evening hours. Scattered thunderstorms are forecast to move into southern Illinois and southeast Missouri very late this afternoon or early this evening. The storms are forecast to become numerous as they move east- southeast across the entire region this evening. Conditions will be favorable for large hail, possibly golf ball size in the strongest storms. Locally damaging winds and a few tornadoes will be possible. The Storm Prediction Center has placed our region within an enhanced risk of severe thunderstorms. Locally heavy rain could result in isolated flooding problems apart from the ongoing river flooding. Refer to flood statements for ongoing minor to moderate flooding on the Mississippi and lower Ohio Rivers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A small chance of thunderstorms is forecast over much of the region late Saturday night through Sunday evening. Locally heavy rainfall and lightning will be the primary concerns. Minor to moderate flooding will persist on the Mississippi and lower Ohio Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this evening. MY/DRS
In the hours before
Local storm report, Apr 8, 7:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 NW CAPE GIRARDEAU 37.33N 89.59W
04/08/2020 U0.75 INCH CAPE GIRARDEAU MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Apr 8, 7:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 1 NW CAPE GIRARDEAU 37.33N 89.56W
04/08/2020 E1.00 INCH CAPE GIRARDEAU MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Apr 8, 8:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
803 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL LYNN GROVE 36.59N 88.44W
04/08/2020 E1.00 INCH CALLOWAY KY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Apr 8, 8:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 3 ENE CAPE GIRARDEAU 37.33N 89.50W
04/08/2020 E1.00 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
&&
DWSLocal storm report, Apr 8, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL MURRAY 36.61N 88.32W
04/08/2020 M1.00 INCH CALLOWAY KY TRAINED SPOTTER
&&Local storm report, Apr 8, 8:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL PRINCETON 37.11N 87.88W
04/08/2020 M1.00 INCH CALDWELL KY TRAINED SPOTTER
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:28 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Union, Williamson | 21 min |
| Apr 8, 7:30 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 45 min |
| Apr 8, 7:35 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 40 min |
| Apr 8, 7:55 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Pulaski, Union | 50 min |
| Apr 8, 8:17 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, White | 22 min |
| Apr 8, 8:17 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pulaski | 43 min |
| Apr 8, 8:40 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Pulaski, Union | 20 min |
| Apr 8, 8:57 PM CDT | Areal Flood Advisory | PAH | Alexander, Massac, Pulaski, Union | 3 hr |
| Apr 8, 7:26 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 49 min |
| Apr 8, 7:38 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 37 min |
| Apr 8, 8:12 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott | 48 min |
| Apr 8, 9:26 PM CDT | Areal Flood Advisory | PAH | Bollinger, Cape Girardeau, Scott | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.